Colorado, 2023

Damaging Wind in Colorado, May 27, 2023

May 27, 2023 · NWS GLD · 1 event in 1 county or zone

On the evening of May 27th, thunderstorms developed along the Front Range of the Rocky Mountains and moves into East-Central Colorado. These thunderstorms yielded a wind gust of 62 mph within the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

On the evening of May 27th, thunderstorms developed along the Front Range of the Rocky Mountains and moves into East-Central Colorado. These thunderstorms yielded a wind gust of 62 mph within the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 27, 4:06 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, May 27, 4:06 PM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
506 PM MDT Sat May 27 2023

.SHORT TERM...(This evening through Tuesday night)
Issued at 148 PM MDT Sat May 27 2023

Across the Tri State region this afternoon, skies are mixed as a
weak boundary lies over western KS/southwest NE. Overall, a
southerly gradient is persisting area-wide with most locales gusting
25 mph or higher at times. Temps are currently in the 70s with
dewpts running from the mid 50s to around 60F.

For the remainder of the afternoon hours on into the
evening/overnight period, the main wx concern continues to focus on
thunderstorm development and the potential for locally heavy
rainfall, as well as hail/wind.

Storms are beginning to form over portions of southeast Colorado
this afternoon, with an overall movement to the north-northeast,
aided in part by a mid level shortwave lifting into the Plains from
the central Rockies. Per SPC analysis, the highest instability
(DCape, SBCape, MUCape) currently resides over eastern Colorado,
tapering off sharply to the east into KS/NE. PW values are pushing
an inch for most of the cwa, tapering to around 0.80" to 0.90" from
Highway 27 and points west. Guidance is showing a slow movement to
the convection, as a result, expecting any storms that do traverse
into the cwa, to again bring locally heavy rainfall.

Based on model QPF, expecting previous affected areas north of
Highway 36 to potentially be impacted again to some degree. SPC does
carry a Marginal Risk for hail/wind threats, with WPC continuing
excessive rainfall outlook for the area. Based on the current
instability, best chances for hail/wind look to the Colorado side,
with better potential for heavy rain impacting KS/NE.

Going into Sunday, a stronger 500/700mb shortwave set to traverse
into the Plains late in the day. An inverted surface trough setting
up along the CO/NE/KS border will be the focus for t-storm
initiation during the afternoon, carrying into the evening hours.
Better instability does set up over the cwa ahead of formation,
leading to better chance for strong to severe storms. With decent
shear expected, hail/wind threats possible along with a slight
tornado chance. SPC carries a Slight/Marginal risk setup for the
cwa. WPC carries an excessive rainfall outlook for areas east of the
inverted trough, where the best low level moisture will reside. PW
values around an inch with some locales just over that. Once again,
flooding threat will persist from heavy rainfall potential.

For Monday and Tuesday, upper level ridging more prominent over the
area will provide a warmer day than expected on Sunday due to less
cloud cover. There will be a couple weak shortwaves that do traverse
the northern periphery of the upper ridge which may trigger some
scattered convection late in the day/overnight.

Overall, best areal coverage for storms will occur on Sunday, but
any storms that do develop will be impactful tonight, Monday and
Tuesday. Worse threat at this time will be chance for heavy rainfall.

For temps, with more of a chance for precipitation on Sunday, highs
on this day will be affected by cloud cover. Looking for mainly
upper 70s with a few locales around 80F. For Monday and Tuesday, 80s
area-wide are expected. Warmest day in the short term will be
Tuesday. Overnight lows each night will range from the lower 50s
west into the upper 50s east.

.LONG TERM...(Wednesday through Sunday)
Issued at 101 PM MDT Sat May 27 2023

Another active pattern is expected starting Wednesday and continuing
through next weekend.

The long term period will be driven by a negatively tilted trough
that will attempt to move in from the Great Basin region while a
ridge over the Tri-State area will move north and possibly become a
cutoff high pressure system. This set up, which will be slow moving,
will generally create a southeasterly flow aloft. As these two
features conflict over the Great Plains, multiple shortwaves will
form and cause times and areas of increased disturbance for the Tri-
State area.

Moisture will continue to be plentiful with PWATs generally staying
around the 0.9 - 1.2 inch range. Locations in northwest Kansas could
see PWATs as high as 1.5 inches. Instability will not be in a short
supply as southerly winds will keep the region near seasonally
average temperature, around 80 degrees. The limiting factor will
once again be the lack of shear. Not much has change since the
forecast this morning, where shear was around 20 knots. For the
storms that do form, and there likely will be a decent amount of
them, they will likely be efficient, heavy rain producing storms
moving at a snail's pace (less than 15 kts). All hazards are
possible for the storms later this week, with a focus on flooding.

High temperatures are expected to slowly cool from Wednesday onwards
as the LLJ will not be as strong as it currently is. Low
temperatures will stay pretty stable as the extra moisture will
allow us to retain heat better.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 502 PM MDT Sat May 27 2023

For KGLD... VFR conditions are forecasted for the first 6 hours,
then ceilings may lower to MVFR/IFR levels. There also is the
chance for storms, mainly around 01-04Z but chances remain near or
below 30% so I did not include them in the TAFs. Otherwise,
ceilings should lift late in the morning and allow for VFR
conditions to return.

For KMCK... VFR conditions are expected for the beginning of the
period, but MVFR/IFR ceilings are possible during the late
overnight and morning hours. Thunderstorms are also possible,
mainly between 06-12Z but confidence remains low so left them out
of the TAF for now. VFR ceilings are forecasted to return shortly
after 18Z.

&&

.HYDROLOGY...
Issued at 229 PM MDT Sat May 27 2023

Hydro/flooding concerns continue to persist for areas along/north of
Highway 36 and along/easy of Highway 61 in Dundy county. Flood
warning remain in effect over most of our SW Nebraska zones due to
persistent flooding, although some receding in high water areas has
been noted.

Across SW Nebraska, the area of focus remains in Hitchcock county
where flooding persists in the Stratton area. Flooding extends well
east into Red Willow county to the McCook and Indianola areas. Area
river gauges, while peaked earlier this morning, are slowly
receding. Many roadways continue to be flooded/washed out. CULN1 and
MKRN1 gauges remain just above flood stage but are receding. MCKN1
and RWCN1 gauges are close to action stage but are receding as well.
These areas will need to be monitored overnight as any additional
rainfall will increase the flood threat, but with ground moisture
already high, previously dry/unaffected locales could fall under a
warning threat.

Across NW Kansas, Herndon continues to be the most affected area.
Latest reports from there show only the western portions of town
continue to be impassable. There is a levee southwest of town that
did fill up and was showing signs of breaching. This levee is only 3
miles from Herndon. Currently the threat has stabilized and waters
are slowly receding. This could change if a storm traverses the
region overnight tonight.

The threat for flooding will persist even into Sunday as another
excessive rainfall outlook from WPC shows areas in KS/NE to be most
prone. PW values continue to range mainly 1.00" or higher in most
locales and with slow storm movement, additional flood areas are
possible. Right now, all areas for the most part along/north of
Highway 36 are susceptible. South of there, locales should be able
to absorb QPF in the 1-3 hr range, but could easily be overrun if
storms train or show little to no movement.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...CA
AVIATION...KAK
HYDROLOGY...JN
Hazardous weather outlook, May 27, 9:19 AM MST, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1019 AM MDT Sat May 27 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281630-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1019 AM MDT Sat May 27 2023 /1119 AM CDT Sat May 27 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Flooding is ongoing across southwest Nebraska from heavy rainfall
received on Thursday night and Friday morning. Please see warning
products for the latest information.

A marginal risk for severe weather is seen today for areas generally
west of Kansas Highway 25. Possible hazards include strong winds,
large hail, and heavy rainfall causing flash flooding. A marginal
risk for excessive rainfall is seen for the entire Tri-State Area
today as well.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Severe storms are possible Sunday afternoon and evening for the
majority of the area. All hazards are possible including the
continued risk for flooding from heavy rainfall.

Chances for showers and thunderstorms look to continue throughout
next week and into the weekend. Although severe weather cannot be
ruled out, the primary concerns at this time continue to be locally
heavy rainfall and the possibility of flooding and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be required at this time.
Please send any severe weather reports to NWS Goodland, but do so
safely.

In the hours before

Special weather statement, May 27, 3:37 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Goodland KS
437 PM MDT Sat May 27 2023

COZ092-272300-
Cheyenne County CO-
437 PM MDT Sat May 27 2023

...A strong thunderstorm will impact portions of south central
Cheyenne County in east central Colorado through 500 PM MDT...

At 436 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Kit Carson, or 25 miles southwest of Cheyenne Wells,
moving north at 20 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Kit Carson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3886 10285 3880 10252 3861 10264 3861 10287
TIME...MOT...LOC 2236Z 197DEG 19KT 3865 10277

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

CC
Special weather statement, May 27, 4:04 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
504 PM MDT Sat May 27 2023

COZ092-272330-
Cheyenne County CO-
504 PM MDT Sat May 27 2023

...A strong thunderstorm will impact portions of central Cheyenne
County in east central Colorado through 530 PM MDT...

At 503 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Kit Carson, or 16 miles west of Cheyenne Wells, moving
northeast at 20 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of central Cheyenne
County in east central Colorado, including the following locations...
Firstview.

This includes Highway 385 between mile markers 152 and 159.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3904 10262 3904 10258 3891 10226 3861 10258
      3873 10281
TIME...MOT...LOC 2303Z 214DEG 18KT 3875 10265

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

CC
Special weather statement, May 27, 4:32 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
532 PM MDT Sat May 27 2023

COZ092-280000-
Cheyenne County CO-
532 PM MDT Sat May 27 2023

...A strong thunderstorm will impact portions of central Cheyenne
County in east central Colorado through 600 PM MDT...

At 532 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Kit Carson, or 14 miles southwest of Cheyenne Wells,
moving northeast at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of central Cheyenne
County in east central Colorado, including the following locations...
Firstview.

This includes Highway 385 between mile markers 150 and 168.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3904 10254 3905 10238 3898 10212 3864 10256
      3873 10275
TIME...MOT...LOC 2332Z 219DEG 17KT 3873 10260

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

CC
Local storm report, May 27, 4:51 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
551 PM MDT SAT MAY 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     FUNNEL CLOUD     7 ESE KIT CARSON        38.72N 102.68W
05/27/2023                   CHEYENNE           CO   PUBLIC

            LOCATED APPROXIMATELY SEVEN MILES
            EAST-SOUTHEAST OF TOWN.

&&
Special weather statement, May 27, 4:59 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
559 PM MDT Sat May 27 2023

COZ092-280030-
Cheyenne County CO-
559 PM MDT Sat May 27 2023

...A strong thunderstorm will impact portions of central Cheyenne
County in east central Colorado through 630 PM MDT...

At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Kit Carson, or 15 miles west of Cheyenne Wells,
moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph, half inch hail, and landspout
         tornadoes are possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Cheyenne
County in east central Colorado, including the following locations...
Firstview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3872 10251 3871 10274 3897 10281 3899 10247
TIME...MOT...LOC 2359Z 176DEG 11KT 3882 10263

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CC

The radar

The Goodland radar (KGLD), 52 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kit Carson

When
May 27, 5:11 PM MST
Where
Kit Carson County, 4.18 mi S of Burlington
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
39.240, -102.280

The KITR ASOS reported a 62 mph thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098076.